Your Good Health: Vascular access port left untended in pandemic

Dear Dr. Roach: I’ve enjoyed reading your column for years and hope you can provide an answer or guidance. My 83-year-old mom had a port installed in her chest over five years ago for chemotherapy to treat non-Hodgkin’s lymphoma. After beating the lymphoma, she battled Mycobacterium avium complex for a year and a half, and now has COPD and vascular dementia.

The port is cleaned out every four weeks. Because of COVID-19 concerns, her doctor understandably doesn’t want her to come in for the next scheduled cleaning. My 85-year-old dad can’t seem to get an answer from the doctor about the consequences of not cleaning the port regularly, and hasn’t found any information online. The port hasn’t been used for years. Will it just close up or can it get infected?

article continues below

D.R.

A vascular access port is a permanent device that allows for easy IV access. Although it requires a minor surgery to place, it can make a person’s life much easier if they need repeated intravenous infusions, especially of chemotherapy, which frequently damages smaller blood vessels, making them difficult or impossible to access repeatedly.

These ports need to be flushed every four to six weeks to keep them from becoming clotted internally. If they clot, they are unable to be used.

Infection is not a risk from failure to flush. If it does get clotted, it can be removed, but given your mother’s situation, your mother’s doctor might just leave it in place.

Dear Dr. Roach: At a recent ophthalmologist appointment, it was explained to me that tamsulosin can create a condition referred to as “floppy eye.” Evidently tamsulosin can make cataract surgery more complicated, and one should wait nine months after stopping tamsulosin before having the surgery. Your thoughts on this would be most appreciated.

T.C.

Tamsulosin (Flomax) and similar medicines (Hytrin, Cardura, Xatral) are associated with floppy iris syndrome, which complicates cataract surgery.

Some psychiatric medicines, for example, risperidone (Risperdal) and paliperidone (Invega), can have the same association.

A person undergoing cataract surgery needs to let the ophthalmologist know about these or any drugs he or she is taking, as there are surgical techniques that can reduce the risk of complications.

Stopping the medication may not prevent the complication. Floppy iris syndrome has been described in people who stopped tamsulosin years earlier. People who know they will need cataract surgery should consider deferring starting on tamsulosin or similar medications until after the surgery.

Dear Dr. Roach: Can you still gain muscle with weights at age 60?

C.D.

Absolutely. Weightlifting exercise is particularly important in older men and women, as it is best associated with reducing muscle loss that comes with aging, and more intense weightlifting can increase muscle mass at any age.

Weightlifting also strengthens bones and could improve balance. This reduces the risk of falls and reduces the likelihood of fracture.

Older adults starting a weightlifting regimen would ideally do so with the help of a professional trainer, or at least a knowledgeable friend.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers can email questions to ToYourGoodHealth@med.cornell.edu

 

Read Related Topics

© Copyright Times Colonist